Kentucky, 2006

High Wind in Kentucky, December 1, 2006

December 1, 2006 · NWS ILN · 8 events in 8 counties and zones

A deep low pressure system tracked through the northern Ohio Valley during the morning of Friday December 1st. This system produced gradient winds that were sustained at 40 to 45 mph, particularly in the early afternoon.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A deep low pressure system tracked through the northern Ohio Valley during the morning of Friday December 1st. This system produced gradient winds that were sustained at 40 to 45 mph, particularly in the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 1, 6:56 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 1, 6:56 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
656 AM EST FRI DEC 1 2006

.AVIATION /12Z-12Z/...
THE SFC LOW WAS LOCATED OVER INDIANA THIS MORNING WITH NUMEROUS
SHOWERS ACROSS AREAS EAST OF I-75. AS THE LOW PROGRESSES NE...PCPN
WILL SCATTERED. SW WINDS WILL GUST WILL BE NEAR/ABOVE 40 KTS AT
TIMES 16Z-23Z...DROPPING NEAR 20 KTS IN THE EVENING AS THE LOW
MOVES NORTH OF THE REGION.

GENERALLY...VFR CIGS WILL DROP TO MVFR OVER THE NEXT FEW HOURS AND REMAIN
MVFR THROUGH 06Z...THEN SCATTERING OUT SW TO NE. MVFR
VISIBILITIES WITH -SHSN ARE POSSIBLE AFTER 18Z AND THROUGH THE
EARLY EVENING.

&&

.PREV DISCUSSION... /ISSUED 532 AM EST FRI DEC 1 2006/

SHORT TERM /TODAY THROUGH SUNDAY/...
PRIMARY LOW PRESSURE SYSTEM IS CURRENTLY OVER SOUTHERN ILLINOIS
WITH A SECONDARY LOW STARTING TO DEVELOP IN SOUTHERN INDIANA. THE
ENTIRE SYSTEM IS QUICKLY MOVING NORTH NORTHEAST. WARM SECTOR IS
SPREADING NORTH EARLY THIS MORNING. THEN STRONG COLD AIR ADVECTION
WILL OCCUR ON THE BACK SIDE OF THE LOW WHICH SHOULD RESULT IN
EXCELLENT MIXING WITH SOME WIND GUSTS UP TO 60 MPH PARTICULARLY
FROM MID MORNING THROUGH MID AFTERNOON. WIDESPREAD PRECIPITATION
WILL COME TO AN END THIS MORNING AS DRY SLOT MOVES IN. BUT SHOULD
STILL SEE SCATTERED RAIN AND SNOW SHOWERS DURING THE AFTERNOON AND
THEN DIMINISH BY EVENING.

HIGH PRESSURE THEN BUILDS INTO THE REGION WITH A REINFORCING PUSH
OF COLD AIR ON SUNDAY.

PREV DISCUSSION...
/ISSUED 342 PM EST THU NOV 30 2006/

LONG TERM /SUNDAY THROUGH THURSDAY/...
LONG WAVE TROUGH OVER EASTERN CONUS WILL PERSIST THROUGH THE PERIOD.
THIS WILL RESULT IN COOL AND MAINLY DRY WEATHER FOR ILN AREA. SUNDAY
WILL BE DRY WITH HIGH PRESSURE BUILDING IN FROM THE WEST. A SHORT
WAVE TROUGH WILL BRING THE CHANCE FOR SNOW SHOWERS TO OUR NORTHERN
COUNTIES SUNDAY NIGHT THROUGH TUESDAY. LAKE ENHANCEMENT MAY COME
INTO PLAY DURING THAT PERIOD. AFTER HIGH PRESSURE AND DRY AIR
OVERSPREADS THE AREA ON WEDNESDAY...A TROUGH OF LOW PRESSURE
TRAVELING NEAR THE GULF COAST MAY THROW SOME MOISTURE INTO THE OHIO
VALLEY IN THE FORM OF SNOW.

TEMPERATURES ARE FORECAST TO BE BELOW NORMAL. UNDERCUT HPC GUIDANCE
SUNDAY NIGHT WHEN AIRMASS IS PROGGED TO BE COLDEST...WITH 1000-850MB
THICKNESS OF 1236M INDICATED AT CVG.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR OHZ026-034-035-
     042>046-051>056-060>065-074.

     HIGH WIND WARNING UNTIL 6 PM EST THIS AFTERNOON FOR OHZ070>073-
     077>082-088.

KY...HIGH WIND WARNING UNTIL 6 PM EST THIS AFTERNOON FOR KYZ089>100.

IN...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR INZ050-058-059.

     HIGH WIND WARNING UNTIL 6 PM EST THIS AFTERNOON FOR INZ066-073>075-
     080.

&&
Hazardous weather outlook, Dec 1, 4:53 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
453 AM EST FRI DEC 1 2006

INZ050-058-059-OHZ026-034-035-042>046-051>056-021000-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-
LICKING-
453 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL
OHIO.

.DAY ONE...TODAY AND TONIGHT
STRONG LOW PRESSURE WILL DEVELOP AND MOVE ACROSS THE REGION THIS
MORNING. A HIGH WIND WARNING IS IN EFFECT FROM 7 AM THIS MORNING
TO 7 PM EST THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

INZ066-073>075-080-KYZ089>100-OHZ060>065-070>074-077>082-088-
021000-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-
BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-
MASON-LEWIS-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-
BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
453 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...
MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT
STRONG LOW PRESSURE WILL DEVELOP AND MOVE ACROSS THE REGION THIS
MORNING. A HIGH WIND WARNING IS IN EFFECT FROM 7 AM THIS MORNING
TO 7 PM EST THIS EVENING. TORNADO WATCH 872 IS ALSO IN EFFECT
UNTIL 10 AM EST THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Dec 1, 4:40 AM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
440 AM EST FRI DEC 1 2006

KYZ089>096-011045-
GRANT KY-BOONE KY-CAMPBELL KY-KENTON KY-PENDLETON KY-GALLATIN KY-
CARROLL KY-OWEN KY-
440 AM EST FRI DEC 1 2006

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OWEN...CARROLL...
GALLATIN...PENDLETON...KENTON...CAMPBELL...BOONE AND GRANT COUNTIES
THROUGH 545 AM EST...

AT 437 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM EASTERDAY TO
13 MILES SOUTH OF MONTEREY...MOVING NORTHEAST AT 40 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
WHEATLEY...GRATZ...SQUIRESVILLE...CARSON...MONTEREY...SANDERS...
ETHRIDGE...NEW LIBERTY...SPARTA...OWENTON...BROMLEY AND LONG RIDGE.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Special weather statement, Dec 1, 7:13 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
713 AM EST FRI DEC 1 2006

OHZ046-055-056-011330-
DELAWARE-FRANKLIN OH-LICKING-
INCLUDING THE CITIES OF...DELAWARE...COLUMBUS...NEWARK
713 AM EST FRI DEC 1 2006

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL NOON...

A LINE OF SHOWERS JUST WEST OF DELAWARE TO THE WEST SIDE OF
COLUMBUS TO JUST TO THE WEST CHILLICOTHE. THIS LINE IS CAPABLE OF
PRODUCING WIND GUSTS TO 55 MPH AND WILL AFFECT DELAWARE...COLUMBUS
AND CIRCLEVILLE AND CHILLICOTHE BY 730 AM...AND NEWARK...LANCASTER
AND LOGAN AROUND 8 AM.

WINDS WILL WILL PICK UP LATER THIS MORNING WITH GUSTS 60 MPH
BEING POSSIBLE THROUGH THIS EVENING.

KYZ100-OHZ064-065-073-074-082-088-011330-
LEWIS-PICKAWAY-FAIRFIELD-ROSS-HOCKING-PIKE-SCIOTO-
INCLUDING THE CITIES OF...VANCEBURG...CIRCLEVILLE...LANCASTER...
CHILLICOTHE...LOGAN...PIKETON...PORTSMOUTH
713 AM EST FRI DEC 1 2006

...TORNADO WATCH IS IN EFFECT UNTIL 10 AM...

A LINE OF SHOWERS JUST WEST OF CHILLICOTHE TO JUST WEST OF
PORTSMOUTH. THIS LINE IS CAPABLE OF PRODUCING WIND GUSTS TO 55 MPH
AND WILL AFFECT CHILLICOTHE...PIKETON AND PORTSMOUTH BY 730 AM.

WINDS WILL WILL PICK UP LATER THIS MORNING WITH GUSTS 60 MPH
BEING POSSIBLE THROUGH THIS EVENING.

TIPTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Gallatin

When
December 1, 8:30 AM EST to 3:00 PM EST
Where
Gallatin forecast zone
Measured
37 kt (43 mph) estimated sustained
Property damage
$14,000
Reported by
County Official
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

Several trees and powerlines were blown down across the county. Roof damage occurred for a few structures.

High Wind, Boone

When
December 1, 10:30 AM EST to 4:00 PM EST
Where
Boone forecast zone
Measured
36 kt (41 mph) estimated sustained
Property damage
$7,000
Reported by
Newspaper
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

Trees and powerlines were blown down countywide.

High Wind, Pendleton

When
December 1, 10:30 AM EST to 3:00 PM EST
Where
Pendleton forecast zone
Measured
36 kt (41 mph) estimated sustained
Property damage
$2,000
Reported by
County Official
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

Large branches were downed on area roadways.

High Wind, Kenton

When
December 1, 10:33 AM EST to 4:00 PM EST
Where
Kenton forecast zone
Measured
36 kt (41 mph) estimated sustained
Property damage
$8,000
Reported by
Newspaper
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

Trees and powerlines were blown down countywide.

High Wind, Lewis

When
December 1, 1:00 PM EST to 5:00 PM EST
Where
Lewis forecast zone
Measured
36 kt (41 mph) estimated sustained
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

Trees were blown down across a few roadways and into power lines.

High Wind, Mason

When
December 1, 1:00 PM EST to 5:00 PM EST
Where
Mason forecast zone
Measured
36 kt (41 mph) estimated sustained
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

Large branches were blown down across the county during the afternoon.

High Wind, Grant

When
December 1, 2:00 PM EST to 5:00 PM EST
Where
Grant forecast zone
Measured
36 kt (41 mph) estimated sustained
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

A number of trees were blown down in the afternoon.

High Wind, Robertson

When
December 1, 2:00 PM EST to 5:00 PM EST
Where
Robertson forecast zone
Measured
36 kt (41 mph) estimated sustained
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.519, -84.052 (the zone’s center; the record gives no point)

A few trees and large limbs were blown down in the afternoon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8701, 8699, 8703, 8700, 8705, 8706, 8702, 8704.